Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 62, NWS Indianapolis, IN

June 2, 2009Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 2, 2009, 3:00 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 3:00 PM EDT (19:00 UTC)
Expired
Jun 2, 2009, 3:45 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:13 PM EDTHAIL 0.255 S Montezuma, IN
Jun 2, 3:31 PM EDTHAIL 0.882 S Rockville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 021900
SVRIND
INC121-165-021945-
/O.NEW.KIND.SV.W.0062.090602T1900Z-090602T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 345 PM EDT/245 PM CDT/

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BLANFORD...OR NEAR PARIS...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLANFORD AROUND 315 PM EDT...
  UNIVERSAL AROUND 320 PM EDT...
  FAIRVIEW PARK AROUND 330 PM EDT...
  MONTEZUMA AROUND 340 PM EDT...

LAT...LON 3971 8754 3977 8754 3982 8720 3961 8713
      3961 8754 3970 8754
TIME...MOT...LOC 1900Z 258DEG 19KT 3967 8762

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 021919
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
319 PM EDT TUE JUN 2 2009

INC121-165-021945-
/O.CON.KIND.SV.W.0062.000000T0000Z-090602T1945Z/
PARKE-VERMILLION-
319 PM EDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
EDT/245 PM CDT/ FOR SOUTHWESTERN PARKE AND SOUTHERN VERMILLION
COUNTIES...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CLINTON...OR 13 MILES NORTH OF
TERRE HAUTE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON AROUND 325 PM EDT...
  MECCA AROUND 335 PM EDT...
  ROSEDALE AROUND 340 PM EDT...
  BRIDGETON AROUND 345 PM EDT...

LAT...LON 3971 8754 3977 8754 3982 8720 3961 8713
      3961 8754 3970 8754
TIME...MOT...LOC 1920Z 258DEG 19KT 3966 8743

$$

KOCH
000 
WWUS53 KIND 021945
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT TUE JUN 2 2009

INC121-165-021954-
/O.EXP.KIND.SV.W.0062.000000T0000Z-090602T1945Z/
PARKE-VERMILLION-
345 PM EDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PARKE AND
SOUTHERN VERMILLION COUNTIES WILL EXPIRE AT 345 PM EDT/245 PM CDT/...

THE PART OF THE STORM WITH THE POTENTIAL FOR SEVERE WEATHER WILL BE 
MOVING OUT OF THE WARNED AREA.

LAT...LON 3971 8754 3977 8754 3982 8720 3961 8713
      3961 8754 3970 8754
TIME...MOT...LOC 1944Z 258DEG 19KT 3969 8727

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:12 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 2, 1:12 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT TUE JUN 2 2009

.AVIATION...DISCUSSION FOR 18Z TAFS

CU STARTING TO POP ACRS WCNTRL IL AND TEMPS ARE NEAR CONVECTIVE
TEMPS. SO...EXPECT TRWS TO POP UP NEAR QUASI-STBRY BOUNDARY JUST N
OF HUF AND IND NEAR ISSUANCE TIME. WL GO WITH VCTS THERE TO START
TEMPO TRWS FM 00Z-04Z AT WHICH TIME BEST LIFT ASSOCIATED WITH
APRCHG S/W OCCURRS AND RAPID REFRESH WAS SHOWING INCRSD ACTIVITY.
OTHERWISE...WL JUST GO WITH VCTS AFT 21Z AT BMG. AT KLAF...WL JUST
GO WITH VCSH AND CBS AS ATMS THERE ONLY SLIGHTLY UNSTABLE COMPARED
TO THE 2500-3000 J/KG CAPE S OF THE FNT. ACTIVITY SHOULD WANE
OVERNGT WITH LOSS OF SS AS WAS THE CASE LAST NGT. ALSO...WL END THE
ACTIVITY FM N TO S AS THE FNT SLIDES SE OVERNGT. SW WINDS LESS THAN
10 KTS TODAY S OF THE FNT AND NE LESS THAN 10 KTS N OF THE FNT.
COULD AGAIN BE SOME IFR CONDITIONS TNGT IN AREAS THAT RECEIVE A LOT
OF RAIN...BUT ATTM...WL HOLD OFF UNTIL THE EVE TAFS WHEN WE HAVE A
BETTER IDEA WHERE THAT RAIN FALL. OTHERWISE...LOOK FOR MOSTLY VFR
CIGS.

&&

.PREV DISCUSSION...06Z SFC MAP INDICATES A COLD FRONT WAS LOCATED
ACROSS NORTHERN IL INTO NORTHERN INDIANA. 3HR PRESSURE RISES
CONTINUE WITHIN THE CP AIRMASS SO EXPECT THIS SYNOPTIC FRONT TO
CONTINUE TO SETTLE SOUTH OVERNIGHT BEFORE DAYTIME HEATING
EFFECTIVELY HALTS ITS  PROGRESS. OUTFLOW BOUNDARIES FROM CONVECTION
HAVE MADE IT INTO SOUTHERN INDIANA ROUGHLY FROM VINCENNES TO
COLUMBUS. UNIFORM WEAK NE SFC LOW EXISTS NORTH OF THE OUTFLOW
BOUNDARY WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S.  WATER VAPOR
SAT LOOP SHOWS AN UPPER WAVE ACROSS THE CENTRAL HIGH PLAINS WITH
ANOTHER STRONGER UPPER WAVE NOTED WITHIN THE MAIN BELT OF WESTERLIES
ACROSS NORTHERN MN. THE 500MB FLOW ALOFT ACROSS THE OH/MS VALLEY IS
CHARACTERIZED BY WEAK RIDGING.

MET/NAM PERFORMED BETTER WITH TEMPS YESTERDAY. A QUICK CHECK OF THE
GFS INDICATES THAT IT WAS TOO FAR NORTH WITH PRECIP TONIGHT. ALL IN
ALL WE WILL LEAN TOWARD THE WARMER METMOS/NAM FOR TEMPS TODAY.
GFS/NAM ARE SIMILAR WITH PRECIP LATER TONIGHT/WEDS.

TODAY-TONIGHT...WEAK UPPER RIDGE SHOULD ALLOW GRADUAL CLEARING OF
CONVECTIVE DEBRIS CLDS THROUGH MIDDAY. WE ARE ALREADY SEEING A RAPID
DECREASE IN ORGANIZED CONVECTION ACROSS THE REGION WITH REMNANT SCT
STORMS WITHIN THE WEAK WAA REGIME ATOP THE SFC-850 FRONT. TRICKY
TEMP FCST TODAY WITH A HIGH BUST POTENTIAL GIVEN EXACT POSITION OF
THE FRONT. AT THIS POINT IT APPEARS THAT THE TRUE FRONT MAY END UP
SOMEWHERE NEAR THE I-70 CORRIDOR BY AFTERNOON. MODERATE INSTABILITY
WITH DEWPOINTS IN THE LOWER TO MID 60S AND AIR TEMPS INTO THE MID
AND UPPER 80S SHOULD LEAD TO 1500-2000 J/KG OF CAPE NEAR AND SOUTH
OF THE BOUNDARY. THE COMBINATION OF HEATING AND THE FRONT SHOULD
LEAD TO SCT CONVECTION AFTER 18Z WITH RAPID INCREASES IN COVERAGE
EXPECTED AFTER 22Z SO LIKELY POPS LOOK REASONABLE THIS EVENING.

TONIGHT...30KT LLJ WILL REDEVELOP AND PROVIDE FORCING FOR CONTINUED
CONVECTION ALONG AND NORTH OF THE BOUNDARY. WE WILL RAISE PRECIP
CHCS TO CATEGORICAL AND ADD HEAVY RAINS GIVEN THE ORIENTATION OF THE
LLJ ATOP THE LOW LEVEL BAROCLINIC ZONE WITHIN AN AIRMASS WITH PWS OF
AOA 1.5 INCHES. WILL HOLD OFF ON ISSUING A FLOOD WATCH GIVEN
UNCERTAINTY ON LOCATION OF HEAVIEST PRECIP TONIGHT WHICH COULD OCCUR
SOUTH OF THE PREVIOUS HEAVY RAINS.

WEDS-WEDS NIGHT...MORE WET WEATHER APPEARS ON TAP AS THE NORTHERN
BRANCH OF THE JET MERGES WITH THE SLOW MOVING UPPER LOW ACROSS THE
PLAINS. THE UPPER FLOW WILL ONLY ALLOW A SOUTHWARD DRIFT OF THE COLD
FRONT WITH DEEPER FORCING FOR UPWARD MOTION ALSO NOTED THROUGH WEDS.
THE CURRENT FCST LOOKS GOOD AND WE WILL NOT CHANGE.

THU AND BEYOND...DRIER WEATHER SHOULD ARRIVE LATER IN THE WEEK WITH
COOLER AND LESS HUMID CONDS FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...MK
PUBLIC...CO
Hazardous weather outlook, Jun 2, 3:35 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EDT TUE JUN 2 2009

INZ021-028>031-035>049-051>057-060>065-067>072-030745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY...ESPECIALLY
LATER THIS AFTERNOON AND OVERNIGHT TONIGHT. SOME STORMS COULD BE
SEVERE PRODUCING LARGE HAIL AND DOWNBURST WINDS LATER THIS
AFTERNOON INTO EARLY TONIGHT. THE STORMS COULD ALSO PRODUCE HEAVY
RAINS WITH SOME RISK FOR FLASH FLOODING TONIGHT. AS USUAL...ANY
STORMS WILL ALSO BE A THREAT TO PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY HOWEVER NO SEVERE
WEATHER IS EXPECTED. HOWEVER...ADDITIONAL LOCALLY HEAVY RAINS WILL
BE POSSIBLE AS A SLOW MOVING COLD FRONT DRIFTS SOUTH ACROSS THE
AREA.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS NEXT SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL INDIANA AFTER 4 PM
EDT THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jun 2, 9:48 AM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
948 AM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 N MULBERRY            40.37N 86.67W
06/01/2009                   CLINTON            IN   DEPT OF HIGHWAYS

            COUNTY ROADS FLOODED.

0900 PM     FLASH FLOOD      2 N MICHIGANTOWN        40.36N 86.39W
06/01/2009                   CLINTON            IN   DEPT OF HIGHWAYS

            COUNTY ROADS FLOODED.

0630 PM     FLASH FLOOD      2 W PINE VILLAGE        40.45N 87.29W
06/01/2009                   WARREN             IN   DEPT OF HIGHWAYS

            COUNTY ROAD 850N AND RAINSVILLE ROAD FLOODED.

0630 PM     FLASH FLOOD      4 NNW WILLIAMSPORT      40.34N 87.32W
06/01/2009                   WARREN             IN   DEPT OF HIGHWAYS

            COUNTY ROAD 450N NEAR US41 FLOODED.

&&

DTUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:03 PM EDTFlash Flood WarningINDTipton3 hr
Jun 1, 9:56 PM EDTFlash Flood WarningINDTippecanoe, Warren94 min
Jun 1, 10:40 PM EDTFlash Flood WarningINDClinton95 min
Jun 1, 11:26 PM EDTAreal Flood WarningINDTippecanoe, Warren3 hr
Jun 1, 11:55 PM EDTAreal Flood WarningINDClinton, Tippecanoe, Tipton3 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDFountain, Parke, Tippecanoe, Vermillion, Warren23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDFountain, Parke, Vermillion, Warren23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDParke, Vermillion, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDParke, Vermillion, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDSullivan, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDKnox, Sullivan23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDKnox, Sullivan23 hr
Jun 2, 3:30 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam45 min
Jun 2, 3:43 PM EDTSevere Thunderstorm WarningINDHenry47 min
Jun 2, 4:14 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam46 min
Jun 2, 4:42 PM EDTSevere Thunderstorm WarningINDHendricks, Marion48 min
Jun 2, 5:08 PM EDTSevere Thunderstorm WarningINDClay, Vigo41 min
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion49 min
Jun 2, 5:37 PM EDTSevere Thunderstorm WarningINDHamilton, Madison38 min
Jun 2, 5:44 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam22 min
Jun 2, 5:45 PM EDTFlash Flood WarningINDHamilton, Hancock, Madison, Marion3 hr
Jun 2, 6:03 PM EDTSevere Thunderstorm WarningINDDelaware, Madison9 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.